Neurolymphomatosis Mimicking Chemotherapy-Induced Ototoxicity

    loading  Checking for direct PDF access through Ovid

Abstract

Objective:

To present an unusual cause of bilateral sensorineural hearing loss mimicking chemotherapy-induced ototoxicity.

Patient:

A 76-year-old woman with bilateral sudden sensorineural hearing loss after chemotherapy for non-Hodgkin lymphoma was referred for cochlear implantation.

Interventions:

Prednisone and acyclovir were administered empirically during the course of the diagnostic evaluation.

Main Outcome Measures:

Diagnostic tests were obtained, including audiometry, positron emission tomography/computed tomographic imaging, and magnetic resonance imaging scan of the brain with gadolinium.

Results:

Audiometry revealed bilateral profound sensorineural hearing loss without improvement after steroid and acyclovir treatment. Postchemotherapy positron emission tomography/computed tomographic imaging obtained 1 week after onset of hearing loss suggested the lymphoma to be in remission. However, magnetic resonance imaging obtained a few weeks later, concurrent with progression of symptoms to include facial palsy and numbness, demonstrated enhancement and thickening of multiple cranial nerves, consistent with neurolymphomatosis (malignant lymphocytic infiltration of nerves).

Conclusion:

Particular vigilance must be given to the potential for malignant invasion of the peripheral nervous system in the context of new-onset sensorineural hearing loss after chemotherapy. Such a neurologic deficit should not be assumed to be chemotherapy induced even if the hearing loss is bilaterally symmetric and the only neurologic abnormality.

Related Topics

    loading  Loading Related Articles